Sraffa and the “laws of returns”: an analysis of the 1925-1926 articles

Vol. 41 No. 4 (2021)

Published November 11, 2021
PDF-Portuguese (Português (Brasil))
PDF-Portuguese (Português (Brasil))

How to Cite

Pereira, José Maria Dias. 2021. “Sraffa and the ‘laws of returns’: An Analysis of the 1925-1926 Articles”. Brazilian Journal of Political Economy 41 (4):815-34.

Sraffa and the “laws of returns”: an analysis of the 1925-1926 articles

José Maria Dias Pereira
Doutor em Economia pela Universidade Federal de Pernambuco (UFPE), Recife-PE, Brasil. Professor aposentado da Universidade Federal de Santa Maria (UFSM) e Universidade Franciscana (UFN).
Brazilian Journal of Political Economy, Vol. 41 No. 4 (2021), Oct-Dez/2021, Pages 815-834


This article analyzes two texts by Sraffa published in 1925 and 1926 with
criticisms of the dominant marginalist approach, which presupposes free competition and
diminishing returns. Sraffa concluded that such a model only applies in the case of constant
returns. These two articles served as a basis for Sraffa, almost 30 years later, to formulate
a devastating critic of the marginalist or subjective theory of value by proposing a model
of prices and income distribution that does not depend on the hypothesis of changes in the
scale of production or in the proportion of factors.

JEL Classification: D21; D24; D41.

Keywords: Sraffa custos preços concorrência imperfeita